A fi sau a nu fi...liber

Personal growth ,life-coaching,positive and transpersonal psychology , education for all,INTEGRATIVE MEDICINE. HAPPINESS, WELL-BEING,WISDOM, HARMONY, COMMITMENT TO LIFE MISSION AND VALUES

05/09/2008

Cholesterol drug-cancer warning!

Cholesterol drug cancer warning

Wednesday, 3 September 2008 10:15 UK
http://news.bbc.co.uk/1/hi/health/7595409.stm


Patients have been urged to keep taking a cholesterol-lowering treatment despite a study linking it to higher cancer risk.

A New England Journal of Medicine study linked inegy, a combination of two drugs, to a 50% rise in cancer cases.

However, other experts said the results were likely to be an "anomaly".

There have been 300,000 prescriptions in England and Wales over two years, and patients were told to contact their GP if they had worries.

The drug watchdog, the National Institute for Health and Clinical Excellence (NICE) approved wider use of the drug, which includes the statin, simvastatin and a newer non-statin drug called ezetimibe, last November for patients with high levels of cholesterol.

However, the small-scale study, carried out by doctors at Ulleval University Hospital in Oslo, also cast doubts on its efficacy.

The scientists compared the number of cancers arising in patients taking the drug with the number which developed in those given a "placebo" or "dummy" pill, over a four year period.

There were a total of 105 cancer cases among Inergy patients, compared with 70 in the placebo group.

The cancers in both groups were not just one type, but a wide variety, with the difference most obvious in prostate and skin cancers.

An editorial in the journal suggested that more data was needed to rule out the possibility that the drug was to blame, citing the fact that ezetimibe appeared to affect the absorption of molecules involved in the growth of cancer cells.

Chance finding

However, Professor Terje Pederson, the lead author of the study, said that the study findings could simply be due to random chance.

An analysis by Oxford University, which combined these findings with those from other similar studies, found no overall evidence that the drug caused cancer.

This view was backed by the British Heart Foundation, which said that it was important that patients taking statins continued to do so unless told to stop by their doctor.

Dr Mike Knapton, from the charity, said:"There is no suggestion that statins increase the risk of cancer.

"The data from the big trials are encouraging but the evidence is not yet conclusive, because many of the patients studied have been followed-up for a relatively short period of time so far."

However, he added: "Because one study did show a cancer risk, it is crucial that others continue and are monitored closely to definitively confirm or refute any link."

"If you have been prescribed ezetimibe you should continue to take it. If you have concerns about side effects of this or other medication, you should talk to your doctor to weigh up the risks and benefits."

A spokesman for pharmaceutical company Merck Schering-Plough, which makes Inegy, said that it believed the findings were an "anomaly", but it was working to examine the study further.

Labels:

0 Comments:

Post a Comment

Links to this post:

Create a Link

<< Home